Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Lubbock, TX

March 21, 2017Garza County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 21, 2017, 5:24 PM CDT for Garza County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2017, 5:24 PM CDT (22:24 UTC)
Expired
Mar 21, 2017, 6:00 PM CDT
In force
36 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Garza County, TX

The radar

The Lubbock radar (KLBB), 83 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-430 J/kg
Mixed-layer LCL
2858 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS54 KLUB 212224
SVRLUB
TXC169-212300-
/O.NEW.KLUB.SV.W.0004.170321T2224Z-170321T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
524 PM CDT TUE MAR 21 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southern Garza County in northwestern Texas...

* Until 600 PM CDT

* At 524 PM CDT, a severe thunderstorm was located 7 miles west of
  Justiceburg, or 9 miles south of Post, moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake Alan Henry and Justiceburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3310 10145 3316 10125 3297 10105 3296 10116
      3296 10142
TIME...MOT...LOC 2224Z 339DEG 18KT 3306 10132 

HAIL...1.00IN
WIND...60MPH
 
$$

01
1 follow-up statement
652 
WWUS54 KLUB 212246
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
546 PM CDT TUE MAR 21 2017

TXC169-212300-
/O.CON.KLUB.SV.W.0004.000000T0000Z-170321T2300Z/
Garza TX-
546 PM CDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN GARZA COUNTY...

At 546 PM CDT, a severe thunderstorm was located 7 miles southwest of
Justiceburg, or 14 miles southwest of Lake Alan Henry, moving south
at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Justiceburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3303 10143 3308 10117 3297 10105 3296 10116
      3296 10142
TIME...MOT...LOC 2246Z 339DEG 18KT 3296 10127 

HAIL...1.00IN
WIND...60MPH
 
$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:36 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 21, 3:36 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
336 PM CDT Tue Mar 21 2017

.SHORT TERM...
At 3 pm, a cold front was slowly advancing south-southwest across
the forecast area. Cooler air filling in from the north was
resulting in a decent gradient in temperatures across the area,
running from the low 90s in the south and southeast to the middle
70s across the north. The high so far at Lubbock has been 92 - one
degree short of the record. With the winds having turned to the
north, we may not get the extra two degrees needed to break our high
temperature record for a third straight day.

Aside from the heat, modest moisture residing and pooling along the
front from the central South Plains into the southeast Rolling
Plains, and lift from the cold front and a minor shortwave, may be
just enough to produce an isolated t-storm or two during the next
few hours. We have adding an isolated mention of thunder to account
for this. Tonight, increasing isentropic ascent over the cool, and
modestly moist upslope flow in the wake of the front should produce
some low stratus. Unfortunately, the extent of these low clouds is
uncertain, and if and how long they linger into Wednesday may have
an impact in temperatures. The most likely scenario is that the
clouds will linger through late morning or midday across much of the
far southeast Texas Panhandle and northern Rolling Plains.
Temperatures in those areas may struggle to make it out of the 60s
if clouds are slow to clear off, while across the remainder of the
area we are expecting highs in the 70s to low 80s. At least we
shouldn't be breaking any high temperature records Wednesday.

.LONG TERM...
The core changes with this forecast involved shoving PoPs further
west on Thursday afternoon, and introducing blowing dust both
Thursday and Friday when advisory level winds appear a good bet.
Otherwise, a welcome pattern change remains on the horizon beginning
Thursday and continuing through early next week in response to an
active split flow regime presiding over the western US. The end
result will be a string of southern stream troughs and upper
cyclones impacting the local area complete with a return to more
seasonable temps.

The first of these waves will turn quite potent by Thu night as it
lifts across the CO Plateau and undergoes its greatest deepening.
Ahead of this upper trough, low level moisture advection will
dominate the whole of the CWA on Thursday as stout pressure falls
bullseye in NM, effectively anchoring the dryline just west of the
TX-NM state line. The southerly gradient winds will only ramp up
throughout the afternoon and could easily hit advisory levels on the
Caprock - a rare, but not impossible occurrence in these parts.
Erosion of shallow stratus by midday will garner enough heating and
deeper mixing along the dryline, but afternoon PoPs were pushed
farther west as this dryline and more importantly the key background
ascent simply arrive too late in the day. Forcing with these
very dynamic troughs is often narrow in width and confined to
the strongest height falls and/or Pacific cold fronts, so precip is
likely to blossom in coverage Thu night as the ascent races east.
Despite meager CAPEs, history has shown that strong ascent can
compensate for CAPE and produce robust updrafts and severe episodes.
Expectation is for linear multicells to race NE overnight ahead of
aggressive dry slotting, with PoPs ending on the Caprock by midnight.

Gradual filling of the upper cyclone across the northern TX
Panhandle on Friday will do little to prevent strong westerly
gradient winds from overspreading most of the CWA. Boosted these
winds toward the windier CONSMOS, which could easily hit high wind
criteria at times. Fortunately, temps behind the Pacific front will
be cool enough to keep RH values from getting too low for critical
fire concerns. However, this cooling is so robust aloft under a
-20C cold pocket that convective showers remain possible, especially
in our N-NW zones nearest the wraparound moisture of the upper low.
Thereafter, a much weaker trough passes over the Panhandles on Sun,
but offers little time for low level moisture recovery, so PoPs
remain dry. This could change by early/mid next week as a third
trough gears up close to the region with more time for moisture
return and perhaps rainfall.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33/93
Hazardous weather outlook, Mar 21, 3:26 AM CDT, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
326 AM CDT Tue Mar 21 2017

TXZ021>044-220830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
326 AM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong storm system will bring the risk of windy conditions,
fire weather, as well as thunderstorms, some possibly severe,
Thursday into Friday.

In the hours before

Special weather statement, Mar 21, 4:48 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Lubbock TX
448 PM CDT TUE MAR 21 2017

TXZ042-212215-
Garza TX-
448 PM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARZA COUNTY UNTIL 515 PM
CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over
Post. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Post.

LAT...LON 3331 10131 3315 10122 3303 10141 3328 10154
TIME...MOT...LOC 2147Z 066DEG 3KT 3321 10135

01
Local storm report, Mar 21, 5:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
511 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             POST                    33.19N 101.38W
03/21/2017  E1.00 INCH       GARZA              TX   LAW ENFORCEMENT

            REPORTED BY THE GARZA COUNTY SO

&&

EVENT NUMBER LUB1700071

JDV

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 4:48 PM CDTSpecial Weather StatementLUBGarza27 min
Mar 21, 4:57 PM CDTSevere Thunderstorm WarningLUBGarza33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.